Strictly monotonic preferences on continuum of goods commodity spaces
AbstractWe consider a set K of differentiated commodities. A preference relation on the set of consumption plans is strictly monotonic whenever to consume more of at least one commodity is more preferred. It is an easy task to find examples of strictly monotonic preference relations when K is finite or countable. However, it is not easy for spaces like l[infinity]([0,1]), the space of bounded functions on the unit interval. In this note we investigate the roots of this difficulty. We show that strictly monotonic preferences always exist. However, if K is uncountable no such preference on l[infinity](K) is continuous and none of them have a utility representation.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoArticle provided by Elsevier in its journal Journal of Mathematical Economics.
Volume (Year): 46 (2010)
Issue (Month): 5 (September)
Contact details of provider:
Web page: http://www.elsevier.com/locate/jmateco
Utility representation Strictly monotonic preferences;
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Monteiro, Paulo Klinger, 1987. "Some results on the existence of utility functions on path connected spaces," Journal of Mathematical Economics, Elsevier, vol. 16(2), pages 147-156, April.
- Enrique Covarrubias, 2011.
"The Number of Equilibria of Smooth Infinite Economies,"
2011-02, Banco de México.
- Covarrubias, Enrique, 2013. "The number of equilibria of smooth infinite economies," Journal of Mathematical Economics, Elsevier, vol. 49(4), pages 263-265.
- Covarrubias, Enrique, 2008. "The number of equilibria of smooth infinite economies with separable utilities," MPRA Paper 11099, University Library of Munich, Germany.
- Covarrubias, Enrique, 2011.
"The equilibrium set of economies with a continuous consumption space,"
Journal of Mathematical Economics,
Elsevier, vol. 47(2), pages 137-142, March.
- Enrique Covarrubias, 2010. "The Equilibrium Set of Economies with a Continuous Consumption Space," Working Papers 2010-10, Banco de México.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).
If references are entirely missing, you can add them using this form.